Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Goodland, KS

June 13, 2003Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2003, 6:43 PM MDT for Greeley County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 6:43 PM MDT (00:43 UTC)
Expired
Jun 13, 2003, 7:45 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS53 KGLD 140043
SVRGLD
KSC071-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 745 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF HORACE TO 13
  MILES SOUTHEAST OF TRIBUNE...OR FROM 13 MILES WEST OF TRIBUNE TO 12
  MILES SOUTHWEST OF LEOTI...MOVING NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TRIBUNE...HORACE AT 650 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3827 10204 3828 10157 3854 10157 3854 10204

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:45 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 13, 12:45 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT FRI JUN 13 2003

FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SATURDAY
THEN TEMPERATURES INTO THE MIDDLE OF NEXT WEEK.

19Z SURFACE MAP ANALYSIS SHOWED A WEAK RIDGE OF HIGH PRESSURE OVER
THE CENTRAL HIGH PLAINS WITH A STATIONARY FRONT FROM SOUTHERN
MISSOURI INTO OKLAHOMA. NUMEROUS BOUNDARIES ALSO REMAIN FROM
CONVECTION OF LAST NIGHT. IR AND WATER VAPOR SATELLITE IMAGERY
SHOWED AN UPPER LEVEL VORT MAX SPINNING OVER NORTHWEST KANSAS WHICH
IS ALSO CONFIRMED BY LATEST RADAR DATA. ANOTHER SHORTWAVE WAS
MOVING INTO SOUTHERN COLORADO ARRIVING IN WESTERN KANSAS TONIGHT.
A LOW WAS SPINNING OFF THE PACIFIC NORTHWEST COAST WHILE UPPER
RIDGING WAS EVIDENT OVER THE GREAT BASIN.

MODELS INITIALIZED WELL AND WERE NOT MUCH DIFFERENT FROM
THEIR PREVIOUS RUN. WILL GO WITH A BLEND OF GFS AND MESOETA MODELS
OUT THROUGH 48 HOURS. GFS MODEL WAS BEST HANDLING THE TEMPERATURE
AND WIND FIELDS WHILE THE MESOETA MODEL WAS BEST WITH POSITION AND
MOVEMENT OF SYSTEMS.

WITH LOTS OF LOW LEVEL MOISTURE REMAINING FROM CONVECTION OF THE
PAST SEVERAL DAYS ALONG WITH ACTIVE UPPER DYNAMICS WILL EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVERNIGHT ESPECIALLY THIS
EVENING. WILL CARRY LIKELY POPS OVERNIGHT FOR ALL AREAS. GUIDANCE
TEMPERATURES IN THE UPPER 50S TO LOWER 60S ALSO LOOK REASONABLE.

FOR SATURDAY AND SATURDAY NIGHT ANOTHER UPPER LEVEL SHORTWAVE MOVES
EASTWARD OUT OF THE GREAT BASIN THROUGH THE AREA DURING THE
AFTERNOON AND EVENING. SAME PATTERN EXISTS WITH SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED FOR SATURDAY AFTERNOON AND EVENING.
WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE LOWER 80S AND LOW
TEMPERATURES SATURDAY NIGHT IN THE UPPER 50S TO LOWER 60S.

FOR SUNDAY AND SUNDAY NIGHT WEAK UPPER RIDGING BUILDS EASTWARD INTO
THE CENTRAL HIGH PLAINS AS ATMOSPHERE BECOMES MORE DRY AND STABLE.
WILL NOT MAKE MUCH CHANGES TO SUNDAY AND SUNDAY NIGHT PERIODS
KEEPING THEM DRY. GUIDANCE TEMPERATURES LOOK GOOD WITH HIGHS IN THE
80S AND LOW TEMPERATURES IN THE UPPER 50S TO LOWER 60S.

FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE LITTLE
OR NO CHANGES AT THIS TIME. ANOTHER UPPER LEVEL DISTURBANCE MOVES
THROUGH ON TUESDAY PROVIDING THE NEXT CHANCES FOR PRECIPITATION.
DRY RIDGING RETURNS ON WEDNESDAY AND PERSISTS THROUGH FRIDAY.
WILL ADD DAY 7 (FRIDAY) TO THIS FORECAST. FRIDAY APPEARS TO BE PARTLY
CLOUDY AND DRY WITH LOWS IN THE UPPER 50S AND HIGHS IN THE MIDDLE TO
UPPER 80S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jun 13, 12:46 PM MDT, 5 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE CONTINUES TO SPIN OVER THE NORTHEAST
QUARTER OF THE TRI-STATE AREA. ON THE BACKSIDE OF THIS DISTURBANCE
SOME BREAKS IN THE CLOUDS HAVE ALOUD THE ATMOSPHERE TO DESTABILIZE
ENOUGH TO GENERATE ISOLATED THUNDERSTORMS. THESE THUNDERSTORMS WILL
BE CONFINED TO AN AREA WEST OF A LINE FROM TRENTON NEBRASKA
SOUTHEAST TO COLBY AND GOVE KANSAS. THESE THUNDERSTORMS COULD BECOME
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE SLOW MOVEMENT
OF THE ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT

In the hours before

Local storm report, Jun 13, 1:35 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 PM    13 S ST FRANCIS           KS   .88 INCH HAIL
06/13/03   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Jun 13, 5:57 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    5 W SHARON SPGS           KS   .75 INCH HAIL
06/13/03   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:21 PM MDTTornado WarningGLDSherman39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.